Radiation may turbocharge Yervoy against metastases

March 14, 2012

Researchers at Memorial Sloan-Kettering Cancer Center say that radiating one tumor can trigger the immune system to kill other tumors in patients being treated with the cancer drug Yervoy (ipilimumab, Bristol-Myers Squibb).

New York - Researchers at Memorial Sloan-Kettering Cancer Center say that radiating one tumor can trigger the immune system to kill other tumors in patients being treated with the cancer drug Yervoy (ipilimumab, Bristol-Myers Squibb).

Bloomberg reports that during a Memorial Sloan-Kettering clinical trial, a 41-year-old female patient with advanced melanoma was given Yervoy, which stimulates the immune system to fight cancer cells. She did not respond to the drug until she had radiation treatment to shrink a tumor that was pressing on a nerve and causing severe back pain.

In the case study, published in the New England Journal of Medicine, the authors reported that soon after the radiation all the other tumors in her body began shrinking. According to Charles Drake, M.D., a Johns Hopkins medical oncologist quoted in the Bloomberg article but not involved in the study, the case is the best demonstration to date of a phenomenon called the abscopal effect, in which radiation to one tumor causes other tumors to regress.

Bloomberg quotes Memorial Sloan-Kettering oncologist Jedd Wolchok, M.D., the study’s senior author, as saying that harnessing the effect may enable researchers to boost the response rate to Yervoy.

Dr. Wolchok is working with several major hospitals to start a clinical trial that would combine Yervoy and radiation in an attempt to duplicate in more patients the abscopal effect observed in the Memorial Sloan-Kettering case, according to Bloomberg.

Meanwhile, Bristol-Myers Squibb is reportedly studying whether radiation can enhance Yervoy’s effects in a trial the company is conducting on the drug in patients who have received radiation for advanced prostate cancer.

Go back to the Dermatology Times eNews newsletter.